Like all medicines, Ziagen can cause side effects, but not everyone gets them.
When you?re being treated for HIV, it can be hard to tell whether a symptom is a side effect of Ziagen or other medicines you are taking, or an effect of the HIV disease itself. So it is very important to talk to your doctor about any changes in your health.
About 3 to 4 in every 100 patients treated with abacavir in a clinical trial who did not have a gene called HLA-B*5701 developed a hypersensitivity reaction (a serious allergic reaction), described in this leaflet in the panel headed ?Hypersensitivity reactions?. It is very important that you read and understand the information about this serious reaction.
As well as the side effects listed below for Ziagen, other conditions can develop during combination therapy for HIV.
It is important to read the information later in this section under under ?Other possible side effects of combination therapy for HIV?.
Ziagen contains abacavir (which is also an active ingredient in Trizivir and Kivexa).
About 3 to 4 in every 100 patients treated with abacavir in a clinical trial who did not have a gene called HLA-B*5701 developed a hypersensitivity reaction (a serious allergic reaction).
Who gets these reactions?
Anyone taking Ziagen could develop a hypersensitivity reaction to abacavir, which could be life threatening if they continue to take Ziagen.
You are more likely to develop such a reaction if you have the HLA-B*5701 gene (but you can get a reaction even if you don?t have this gene). You should have been tested for this gene before Ziagen was prescribed for you. If you know you have this gene, tell your doctor before you take Ziagen.
What are the symptoms?
The most common symptoms are:
- fever (high temperature) and skin rash. Other common symptoms are:
- nausea (feeling sick), vomiting (being sick), diarrhoea, abdominal (stomach) pain, severe tiredness. Other symptoms include:
- pains in the joints or muscles, swelling of the neck, shortness of breath, sore throat, cough, headache
- occasionally, inflammation of the eye (conjunctivitis), mouth ulcers, low blood pressure. If you continue to take Ziagen, the symptoms will get worse, and may be life-threatening.
When do these reactions happen?
Hypersensitivity reactions can start at any time during treatment with Ziagen, but are more likely during the first 6 weeks of treatment.
Occasionally, reactions have developed in people who start taking abacavir again, and had only one symptom on the Alert Card before they stopped taking it.
Very rarely, reactions have developed in people who start taking abacavir again, but who had no symptoms before they stopped taking it.
If you are caring for a child who is being treated with Ziagen, it is important that you understand the information about this hypersensitivity reaction. If your child gets the symptoms described below it is essential that you follow the instructions given.
Contact your doctor immediately:
1 if you get a skin rash, OR
2 if you get symptoms from at least 2 of the following groups:
- shortness of breath, sore throat or cough
- nausea or vomiting, diarrhoea or abdominal pain
- severe tiredness or achiness, or generally feeling ill. Your doctor may advise you to stop taking Ziagen.
Always carry your Alert Card while you are taking Ziagen.
If you have stopped taking Ziagen
If you have stopped taking Ziagen because of a hypersensitivity reaction, you must NEVER AGAIN take Ziagen, or any other medicine containing abacavir (e.g. Trizivir or Kivexa). If you do, within hours, your blood pressure could fall dangerously low, which could result in death.
If you have stopped taking Ziagen for any reason ? especially because you think you are having side effects, or because you have other illness:
Talk to your doctor before you start again. Your doctor will check whether your symptoms were related to a hypersensitivity reaction. If the doctor thinks they may have been, you will then be told never again to take Ziagen, or any other medicine containing abacavir (e.g. Trizivir or Kivexa). It is important that you follow this advice.
If your doctor advises that you can start taking Ziagen again, you may be asked to take your first doses in a place where you will have ready access to medical care if you need it.
If you are hypersensitive to Ziagen, return all your unused Ziagen tablets for safe disposal. Ask your doctor or pharmacist for advice.
Common side effects
These may affect up to 1 in 10 people:
- hypersensitivity reaction
- feeling sick (nausea)
- being sick (vomiting)
- loss of appetite
- tiredness, lack of energy
- fever (high temperature)
- skin rash.
Rare side effects
These may affect up to 1 in 1,000 people:
- lactic acidosis ( see the next section, ?Other possible side effects of combination therapy for HIV?)
- inflammation of the pancreas (pancreatitis).
Very rare side effects
These may affect up to 1 in 10,000 people:
- skin rash, which may form blisters and looks like small targets (central dark spots surrounded by a paler area, with a dark ring around the edge) (erythema multiforme)
- a widespread rash with blisters and peeling skin, particularly around the mouth, nose, eyes and genitals (Stevens?Johnson syndrome), and a more severe form causing skin peeling in more than 30% of the body surface (toxic epidermal necrolysis).
If you notice any of these symptoms contact a doctor urgently.
If you get side effects
Tell your doctor or pharmacist if any of the side effects gets severe or troublesome, or if you notice any side effects not listed in this leaflet.
Other possible side effects of combination therapy for HIV
Combination therapy including Ziagen may cause other conditions to develop during HIV treatment.
Old infections may flare up
People with advanced HIV infection (AIDS) have weak immune systems, and are more likely to develop serious infections (opportunistic infections). When these people start treatment, they may find that old, hidden infections flare up, causing signs and symptoms of inflammation. These symptoms are probably caused by the body?s immune system becoming stronger, so that the body starts to fight these infections.
If you get any symptoms of infection while you?re taking Ziagen:
Tell your doctor immediately. Don?t take other medicines for the infection without your doctor?s advice.
Your body shape may change
People taking combination therapy for HIV may find that their body shape changes, because of changes in fat distribution:
- Fat may be lost from the legs, arms or face.
- Extra fat may build up around the tummy (abdomen), or on the breasts or internal organs.
- Fatty lumps (sometimes called buffalo hump) may appear on the back of the neck. It is not yet known what causes these changes, or whether they have any long-term effects on your health. If you notice changes in your body shape: Tell your doctor.
Lactic acidosis is a rare but serious side effect
Some people taking Ziagen, or other medicines like it (NRTIs), develop a condition called lactic acidosis, together with an enlarged liver.
Lactic acidosis is caused by a build-up of lactic acid in the body. It is rare; if it happens, it usually develops after a few months of treatment. It can be life-threatening, causing failure of internal organs.
Lactic acidosis is more likely to develop in people who have liver disease, or in obese (very overweight) people, especially women.
Signs of lactic acidosis include:
- deep, rapid, difficult breathing
- numbness or weakness in the limbs
- feeling sick ( nausea), being sick ( vomiting)
- stomach pain. During your treatment, your doctor will monitor you for signs of lactic acidosis. If you have any of the symptoms listed above or any other symptoms that worry you: See your doctor as soon as possible.
You may have problems with your bones
Some people taking combination therapy for HIV develop a condition called osteonecrosis. With this condition, parts of the bone tissue die because of reduced blood supply to the bone. People may be more likely to get this condition:
- if they have been taking combination therapy for a long time
- if they are also taking anti-inflammatory medicines called corticosteroids
- if they drink alcohol
- if their immune systems are very weak
- if they are overweight. Signs of osteonecrosis include:
- stiffness in the joints
- aches and pains (especially in the hip, knee or shoulder)
- difficulty moving. If you notice any of these symptoms: Tell your doctor.
Other effects may show up in blood tests
Combination therapy for HIV can also cause:
- increased levels of lactic acid in the blood, which on rare occasions can lead to lactic acidosis
- increased levels of sugar and fats ( triglycerides and cholesterol) in the blood
- resistance to insulin (so if you?re diabetic, you may have to change your insulin dose to control your blood sugar).